Skip to Main Content

Which chemotherapeutic agents cause hypersensitivity reaction, and how do we treat it?

Favorite Table | Download (.pdf) | Print
Key concept

Hypersensitivity reactions (HRs) can occur with chemotherapeutic agents such as

  • taxanes (paclitaxel, docetaxel)

  • platinums (oxaliplatin, carboplatin, and cisplatin)

  • epipodophyllotoxins (teniposide and etoposide)

  • asparaginase

  • anthracyclines (doxorubicin, daunorubicin, idarubicin, and epirubicin)

  • alkylating agents (procarbazine, dacarbazine, chlorambucil, melphalan, cyclophosphamide, and ifosfamide)1

Severe HRs associated with chemotherapeutic agents are rare and occur in <5% of patients.2 The most common mechanism of HRs to chemotherapeutic agents is usually type I, which is IgE-mediated and results in release of histamines, leukotrienes, and prostaglandins.

Common clinical manifestations include urticarial rash, angioedema, shortness of breath, bronchospasm, and hypotension.2

Monoclonal antibodies (mAb, eg, cetuximab, rituximab, trastuzumab, gemtuzumab, and alemtuzumab) have higher incidence rates of HRs, varying from 5% with fully humanized panitumumab to 77% with rituximab. However, the highest incidences of reactions occur during the first infusion.2 The mechanism of hypersensitivity reactions to mAbs is due to cytokine release and antibody production against the mAb.2

Clinical scenario

A 58-year-old postmenopausal woman is currently receiving paclitaxel for adjuvant therapy for her breast cancer. This is her 6th week. Thirty minutes into administration of paclitaxel, she develops severe shortness of breath, urticaria, and wheezing. What drugs should be administered to treat this hypersensitivity reaction?

Action items

Management of acute HRs1,2:

  • Discontinue infusion

  • Administer:

    • High-flow oxygen

    • Fluid resuscitation

    • H1 and H2 antihistamines (diphenhydramine or famotidine)

    • Corticosteroids (hydrocortisone or methylprednisolone)

    • If severe, epinephrine or vasopressors

    • Glucagon if persistent hypotension (if patient is taking a beta-blocker)

Pearls
  • Paclitaxel is associated with anaphylactoid-like hypersensitivity reaction due to its solvent, polyethoxylated castor oil, which induces histamine release and hypotension2

  • Desensitization protocols can be used to continue treatment in patients who are benefiting from therapy1

References
  1. Syrigou E, Makrilia N, Koti I, et al. Hypersensitivity reactions to antineoplastic agents: an overview. Anti-Cancer Drugs 2009;20(1):1-6.

  2. Heinz-Josef L. Management and preparedness for infusion and hypersensitivity reactions. Oncologist 2007;12:601-9.

How do we prevent and treat chemotherapy-induced peripheral neuropathy (CIPN)?

Favorite Table | Download (.pdf) | Print
Key concept

The incidence of CIPN is ~40% in patients who have been treated with multiple agents.1 The chemotherapeutic agents most commonly associated with CIPN include platinum agents (ie, oxaliplatin), vinca alkaloids, bortezomib, and taxanes (ie, paclitaxel).1 Clinical trials have provided limited data on the effective prevention and management of CIPN.1

Clinical scenario

A 63-year-old man with stage 3 colon cancer is undergoing adjuvant chemotherapy with FOLFOX (5-fluororacil, leucovorin, and oxaliplatin). He is currently on cycle #6 and reports having some numbness of his fingertips and toes. He is still able to do his daily activities but has noted that he had been dropping things more frequently. What treatment would you recommend?

Discussion
  • CIPN usually presents in symmetric, distal, sensory symptoms described either as “numbness or tingling” or “glove and stocking” and ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.